California, 2009

Winter Storm in California, February 15 to 16, 2009

February 15 to 16, 2009 · NWS STO · 5 events in 5 counties and zones

A winter storm with relatively low snow levels moved through the Northern Mountains and Northern Sierra Nevada Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A winter storm with relatively low snow levels moved through the Northern Mountains and Northern Sierra Nevada Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Feb 15, 9:00 AM PST, 6 hours 30 minutes earlier.

Area forecast discussion, Feb 15, 9:00 AM PST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
900 AM PST SUN FEB 15 2009

.DISCUSSION...
VERTICALLY STACKED DEEP LOW PRESSURE SYSTEM VICINITY OF 40N 130W IS
ROTATING SPOKES OF SHORT WAVE ENERGY AROUND IT AND INTO NORCAL.
ASSOCIATED FRONTAL SYSTEM IS MOVING SLOWLY EASTWARD OVER INTERIOR
NORCAL THIS MORNING BRINGING AREAS OF MODERATE TO LOCALLY HEAVY
PRECIPITATION. LOW LEVEL SOUTHERLY JET IN PLACE ALONG THE BAROCLINIC
ZONE RESULTING IN WIND ADVISORY CRITERIA IN THE VALLEY AND PROVIDING
STRONG OROGRAPHICS INTO THE NORTHERN INTERIOR MOUNTAINS WHERE 6-HR
PRECIP AMOUNTS HAVE EXCEEDED AN INCH IN PORTIONS OF SHASTA CO.
STRONGEST GUST SEEN IN THE VALLEY THIS MORNING WAS 59 MPH AT
OROVILLE AIRPORT AROUND 5 AM HOWEVER MAJORITY OF WIND GUSTS IN THE
40-50 MPH RANGE. SOUTHERLY FLOW ALOFT WILL RESULT IN FRONT MOVING
SLOWLY EAST THROUGH CENTRAL VALLEY TODAY WITH SOME DECREASE IN
SURFACE WIND BEHIND IT. FRONT GRADUALLY PUSHES INTO THE SIERNEV THIS
AFTERNOON INTO TONIGHT BRINGING AREAS OF HEAVY SNOW AND WIND...
ESPECIALLY ALONG SOUTHERLY FACING SLOPES. SNOW LEVELS HAVE BEEN
REPORTED AS LOW AS 1600 FEET IN SHASTA CO THIS MORNING AND AROUND
2000 IN THE SIERNEV FOOTHILLS...HOWEVER EXPECT THIS WILL INCREASE TO
AROUND 2500-3000 FEET IN THE NORTH AND 3500-4000 FEET ALONG THE WEST
SLOPES TODAY UNDER STRONG SOUTHERLY FLOW.

ANOTHER STRONG SHORT WAVE IS DROPPING INTO THE MAIN LOW OFFSHORE
THIS MORNING AND WILL DEVELOP A SECONDARY FRONT WHICH IS FORECAST TO
SLOWLY MOVE INLAND TONIGHT INTO MONDAY. WIND IN THE VALLEY EXPECTED
TO INCREASE AGAIN TONIGHT ALONG THIS BAROCLINIC ZONE AND MAY NEED TO
ISSUE ANOTHER WIND ADVISORY. PERIODS OF MODERATE TO HEAVY PRECIP
WILL AGAIN ACCOMPANY THIS FRONT AS IT TRACKS THROUGH. MAIN UPPER LOW
THEN FORECAST TO SLOWLY MOVE THROUGH MONDAY NIGHT INTO TUESDAY.
PRECIPITATION TOTALS THROUGH EARLY TUESDAY WILL AMOUNT TO AROUND AN
INCH OR TWO ACROSS MOST OF THE VALLEY WITH 2 TO 5 INCHES IN THE
MOUNTAINS. SNOWFALL AMOUNTS OF SEVERAL FEET WILL BE POSSIBLE ACROSS
THE HIGHER TERRAIN BY TUESDAY.

PCH

&&

.EXTENDED DISCUSSION (WEDNESDAY THROUGH SUNDAY NIGHT)...MEDIUM RANGE
MODELS CONTINUE TO POINT AT A BREAK IN WEATHER SYSTEMS AS A
SHORTWAVE RIDGE BUILDS OVER CALIFORNIA WEDNESDAY THROUGH FRIDAY.
CONTINUE TO TRIM BACK THE PRECIPITATION FORECAST FOR THAT TIMEFRAME.
THIS REPRIEVE SHOULD BE SHORT-LIVED HOWEVER AS ANOTHER SYSTEM LOOKS
TO APPROACH THE COAST AROUND SATURDAY. THE NUMERICAL MODELS ARE
HAVING DIFFICULTY WITH THE HANDLING OF THIS SYSTEM AND PERHAPS
ANOTHER EARLY NEXT WEEK. BOTH THE GFS AND ECMWF HINT AT A
SUBTROPICAL MOISTURE TAP WITH ONE OR BOTH OF THOSE SYSTEMS. WILL
LEAVE CHANCE PROBABILITIES OF PRECIPITATION UNTIL THE MODELS CAN GET
A BETTER HANDLE ON THOSE SYSTEMS. DANG

&&

.AVIATION...
STRONG LOW PRESSURE OFF THE CALIFORNIA COAST WILL REMAIN NEARLY
STATIONARY TODAY. 85KT SW TO NE ORIENTED JETSTREAM OVER NORCAL.
STATIONARY COLD FRONT ALONG THE CENTRAL CA COAST WITH HEAVY RAIN.
50KT SOUTHERLY LOW LEVEL JET 2000 FT AGL IN THE CENTRAL VLYS IN
MOIST AND UNSTABLE AMS. IN THE CENTRAL VLYS EXPECT MVFR CONDITIONS
IN -SHRA AREAS 3-5SM BKN030 WITH SSE SFC WNDS G30KT. IN THE SIERNEV
IFR HYR TRRN OBSCD +SN SNOW LEVEL 030-040 BUT LOCALLY LOWER TO 1500
FT. SOUTHERN CASCADES IFR SN CIGS. STRONG TURBULENCE NEAR THE
MOUNTAINS AND FOOTHILLS. KSMF...SFC WNDS 15020G35KT WILL DECREASE
SOMEWHAT AFT 20Z BUT PICK UP AGAIN AFT 00Z. OCNL -RA ALL DAY WITH
MVFR CIGS OVC030. PRECIPITATION WILL BECOME MORE SHOWERY AFT 21Z...A
BAND OF MODERATE TO HEAVY RAIN MAY AFFECT THE AIRPORT 04Z-06Z
TONIGHT. SG

&&

.STO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 4 PM PST MONDAY FOR BURNEY BASIN/EASTERN
SHASTA COUNTY-MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE
COUNTY-SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-WEST SLOPE NORTHERN
SIERRA NEVADA-WESTERN PLUMAS COUNTY/LASSEN PARK.

WIND ADVISORY UNTIL NOON PST TODAY FOR CLEAR LAKE/SOUTHERN LAKE
COUNTY-NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-NORTHERN SACRAMENTO
VALLEY.

WIND ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR CARQUINEZ STRAIT
AND DELTA-CENTRAL SACRAMENTO VALLEY-MOTHERLODE-NORTHERN SAN
JOAQUIN VALLEY-SOUTHERN SACRAMENTO VALLEY.

&&
Hazardous weather outlook, Feb 15, 5:55 AM PST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
555 AM PST SUN FEB 15 2009

CAZ013>019-063-064-066>069-161500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
555 AM PST SUN FEB 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A STRONG WINTER STORM WILL MOVE THROUGH THE REGION TODAY BRINGING
HEAVY SNOW TO THE MOUNTAINS...STRONG WINDS TO THE VALLEY AND
MOUNTAINS...AND PERIODS OF HEAVY RAIN TO THE VALLEY.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KSTO - NPWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

PERIODS OF HEAVY MOUNTAINS SNOW WILL CONTINUE MONDAY. THE VALLEY
WILL CONTINUE TO SEE SHOWERS MONDAY ALONG WITH A SLIGHT CHANCE OF
THUNDERSTORMS. SHOWERS WILL TAPER OFF ACROSS THE REGION TUESDAY.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Shasta Lake/North Shasta County

When
February 15, 3:30 PM PST to February 16, 3:00 PM PST
Where
Shasta Lake/North Shasta County forecast zone
Reported by
SNOTEL

A winter storm moved through northern Shasta County.

Winter Storm, Mountains Southwest Shasta County to Northern Lake County

When
February 15, 3:30 PM PST to February 16, 3:00 PM PST
Where
Mountains Southwest Shasta County to Northern Lake County forecast zone
Reported by
SNOTEL

A winter storm moved through the Coastal Mountains.

Winter Storm, Mt Shasta/Western Plumas County

When
February 15, 3:30 PM PST to February 16, 3:50 PM PST
Where
Mt Shasta/Western Plumas County forecast zone
Reported by
SNOTEL

A winter storm moved through the Mt Shasta and western Plumas County area.

Winter Storm, Burney Basin/Eastern Shasta County

When
February 15, 3:30 PM PST to February 16, 3:50 PM PST
Where
Burney Basin/Eastern Shasta County forecast zone
Reported by
SNOTEL

A winter storm moved through the eastern Shasta County and Burney Basin area.

Winter Storm, West Slope Northern Sierra Nevada

When
February 15, 3:30 PM PST to February 16, 3:50 PM PST
Where
West Slope Northern Sierra Nevada forecast zone
Reported by
SNOTEL

A winter storm moved through the eastern Shasta County and Burney Basin area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150761, 150762, 150763, 150764, 150765.